Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 24, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 20, 2013, 5:16 PM EDT for Orange County, Osceola County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 5:16 PM EDT (21:16 UTC)
- Expired
- May 20, 2013, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 94 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601
WUUS52 KMLB 202116
SVRMLB
FLC095-097-202200-
/O.NEW.KMLB.SV.W.0024.130520T2116Z-130520T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ORANGE COUNTY IN FLORIDA
NORTHWESTERN OSCEOLA COUNTY IN FLORIDA
* UNTIL 600 PM EDT.
* AT 512 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAY LAKE...AND MOVING SOUTH AT 5 TO 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
CELEBRATION...FOUR CORNERS...INTERCESSION CITY...POINCIANA PLACE
AND CHAMPIONS GATE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2846 8166 2852 8142 2820 8153 2821 8154
2825 8156 2825 8166 2826 8166
TIME...MOT...LOC 2116Z 016DEG 14KT 2841 8155
$$
SEDLOCK1 follow-up statement
374
WWUS52 KMLB 202141
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT MON MAY 20 2013
FLC095-097-202151-
/O.CAN.KMLB.SV.W.0024.000000T0000Z-130520T2200Z/
ORANGE-OSCEOLA-
541 PM EDT MON MAY 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA AND
SOUTHWESTERN ORANGE COUNTIES IS CANCELLED...
THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY
RAIN...GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING STRIKES WILL
CONTINUE TO BE POSSIBLE.
LAT...LON 2846 8166 2852 8142 2820 8153 2821 8154
2825 8156 2825 8166 2826 8166
TIME...MOT...LOC 2141Z 016DEG 14KT 2832 8158
$$
SEDLOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:30 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 20, 3:30 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 330 PM EDT MON MAY 20 2013 .DISCUSSION... CURRENTLY/TONIGHT...SEA BREEZE COLLISION LOOKS TO OCCUR WEST OF ORLANDO TOWARD LAKE COUNTY INTO LATE AFTERNOON. SCATTERED STORMS...A FEW STRONG TO MARGINALLY SEVERE...WILL LIKELY DEVELOP. THIS ACTIVITY OVER THE INTERIOR WILL GRADUALLY DIMINISH TOWARD SUNSET/EARLY EVE. MODELS CONTINUE TO SHOW CONVECTION OVER THE ADJACENT ATLANTIC OVERNIGHT WITH SOME OF THIS ACTIVITY MOVING ONSHORE FROM THE CAPE SOUTHWARD LATE TONIGHT...ESPECIALLY ALONG MARTIN/ST. LUCIE COUNTIES. LOWS WILL REMAIN MILD WITH VALUES IN THE UPPER 60S/LOW 70S. TUESDAY...CUTOFF 500MB LOW WILL PERSIST OVER CENTRAL FLORIDA TOMORROW. THIS DISTURBANCE WILL COMBINE WITH RELATIVELY HIGH MOISTURE OVER THE REGION TO PRODUCE GREATER COVERAGE OF SHOWERS AND STORMS FROM LATE MORNING INTO THE AFTERNOON. HAVE POPS RANGING FROM 50-60 PERCENT WITH CONVECTION INCREASING ALONG THE EAST COAST SEA BREEZE AND WITH THE SEA BREEZE COLLISION OVER THE INTERIOR. A FEW STRONGER STORMS WILL ONCE AGAIN BE POSSIBLE WITH STRONG WIND GUSTS... SMALL HAIL AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. WILL KEEP HIGHS NEAR NORMAL IN THE MID 80S ALONG THE COAST TO UPPER 80S INLAND DUE TO EXPECTED HIGHER COVERAGE OF STORMS. WED-THU (MODIFIED)...UPPER LEVEL CUTOFF LOW (500 MB) OVER FL WILL OPEN UP AND LIFT OUT AHEAD OF AN AMPLIFYING LONGER WAVE CTRL-ERN CONUS TROUGH. SO AREA WILL REMAIN UNDERNEATH MID LEVEL TROUGHING/ CYCLONIC FLOW. AT THE SFC...FLOW PATTERN WILL WEAKEN AND VEER SLIGHTLY TO THE S/SW AS SOME EROSION OF THE WRN FLANK OF THE BERMUDA RIDGE TAKES PLACE. COVERAGE OF DIURNAL CONVECTION SHOULD DECREASE SLIGHTLY WED (40-50 PERCENT) AND THU (40PERCENT) BUT STILL REMAIN ABOVE THE MID-MAY NORMAL OF 30 PCT. SLIGHT CHC FOR RESIDUAL CONVECTION EACH EVENING. MID LEVEL TEMPS NOT QUITE AS COLD BUT STILL SUPPORTIVE FOR A FEW STRONGER STORMS. TEMPS NEAR CLIMO... PERHAPS A DEGREE OR TWO ABOVE INLAND. FRI-SUN (PREVIOUS)...BASE OF THE ERN CONUS H50 TROUGH WILL AMPLIFY/DROP SEWD OVER THE ADJCT WRN ATLC THROUGH SAT BEFORE TURNING EWD WELL OFFSHORE THE SERN SEABOARD. A GENERALLY WEAK PRESSURE PATTERN WILL CONTINUE OVER FL FRI THROUGH EARLY SAT MORNING BEFORE ATTENDANT SURFACE TROUGH DROPS SWD ACROSS FL BY EARLY SAT EVENING. SFC HIGH PRESSURE BUILDING SWD INTO FL AND THE ADJACENT ATLC COUPLED WITH STEERING FLOW VEERING TO NW AND NRLY WILL LOWER SHRA/TS CHANCES IN A FRESHENING ONSHORE FLOW REGIME THIS WEEKEND. TEMPS CONTINUE TO RUN A LITTLE ABOVE CLIMO FRI-SAT BEFORE DROPPING BACK A BIT EARLY NEXT WEEK AS FLOW BECOMES ONSHORE. && .AVIATION... MAINLY VFR. GREATEST POTENTIAL FOR TEMPO IFR/MVFR THROUGH THIS EVENING WILL BE WITH STORMS DEVELOPING ALONG THE SEA BREEZE COLLISION WEST OF ORLANDO. ADDITIONAL SHOWER AND STORMS MAY MOVE ONSHORE FROM THE CAPE SOUTHWARD LATE TONIGHT. LOW ALOFT WILL THEN KEEP HIGH RAIN CHANCES IN THE FORECAST FOR TOMORROW WITH INCREASING CONVECTION AND POTENTIAL FOR TEMPO IFR/MVFR CONDS FROM LATE MORNING INTO THE AFTERNOON. && .MARINE... TONIGHT/TUESDAY...WINDS WILL GENERALLY REMAIN OUT OF THE SOUTHEAST UP TO 10 TO 15 KNOTS INTO TOMORROW WITH SEAS BUILDING UP TO 4-5 FEET OFFSHORE. A DISTURBED WX PATTERN OVER THE AREA WILL CONTINUE TO DEVELOP SCATTERED SHOWERS AND STORMS OVER THE WATERS...ESPECIALLY ACROSS THE GULF STREAM INTO TOMORROW. WED-FRI...SOUTHERLY FLOW FALLING BACK TO AROUND 10KT. SEAS 3-4FT WHICH IS A LITTLE ABOVE WHAT WINDS WOULD SUPPORT DUE TO A SMALL BACKGROUND SWELL. && .PRELIMINARY POINT TEMPS/POPS... DAB 69 84 68 86 / 20 50 30 40 MCO 69 88 69 90 / 20 60 30 50 MLB 71 84 71 87 / 20 50 30 40 VRB 68 85 71 87 / 30 60 30 40 LEE 69 88 70 88 / 30 60 30 50 SFB 69 88 70 90 / 20 60 30 50 ORL 71 88 71 90 / 20 60 30 50 FPR 70 84 69 88 / 30 60 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...WEITLICH IMPACT WX/RADAR....KELLY
Hazardous weather outlook, May 20, 9:54 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 954 AM EDT MON MAY 20 2013 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 954 AM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... THE COMBINATION OF INCREASING MOISTURE AND AN UPPER LEVEL TROUGH TRACKING FROM GEORGIA INTO CENTRAL FLORIDA TODAY WILL PRODUCE SCATTERED LIGHTNING STORMS AND SHOWERS BEGINNING LATE MORNING AND LASTING THROUGH THE EVENING. THE PRIMARY WEATHER HAZARDS ASSOCIATED WITH ANY STRONGER STORMS WILL BE DANGEROUS LIGHTNING STRIKES...WIND GUSTS IN EXCESS OF 40 MPH...PENNY TO QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN. WEAK STEERING WINDS WILL LEAD TO SLOW AND VARIABLE STORM MOTION TODAY. .FLOOD IMPACT... SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS UP TO 2 TO 3 INCHES IN AN HOUR OR TWO...CAUSING TEMPORARY FLOODING OF LOW SPOTS ON ROADS...INTERSECTIONS AND RETENTION PONDS TO OVERFLOW. .RIP CURRENT IMPACT... OCEAN SWELLS WILL PRODUCE A LOW TO MODERATE THREAT FOR RIP CURRENTS AT ATLANTIC COAST BEACHES. LOCAL AFFECTS MAY BE ENHANCED DURING TIMES OF OUTGOING TIDE. CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS BEFORE ENTERING THE WATER AND NEVER SWIM ALONE. .MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS WITH SLOW AND VARIABLE MOTION WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 34 KNOTS ON INLAND LAKES...THE INTRACOASTAL WATERWAY AND NEARSHORE COASTAL WATERS THIS AFTERNOON AND EVENING. .WATERSPOUT IMPACT... THE POTENTIAL FOR ISOLATED WATERSPOUTS WILL EXIST WITH STORMS OVER THE ATLANTIC AND INTRACOASTAL WATERS THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS EXPECTED THROUGH MID WEEK THEN DECREASING COVERAGE THE REST OF THE OUTLOOK PERIOD. A LOW TO MODERATE RISK OF RIP CURRENT THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. WIMMER/WEITLICH
In the hours before
Special weather statement, May 20, 4:19 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT MON MAY 20 2013
FLZ041-044>046-144-202115-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN
LAKE COUNTY-
419 PM EDT MON MAY 20 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER NORTHERN LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...WESTERN SEMINOLE COUNTY...CENTRAL VOLUSIA COUNTY...
* UNTIL 515 PM EDT.
AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LISBON...
MOVING SOUTH AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LEESBURG AIRPORT AND MID FLORIDA LAKES.
ANOTHER STRONG STORM WAS NEAR HONTOON ISLAND AND SHOULD MOVE SOUTH
TO NEAR CASSIA AND DEBARY.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2896 8185 2897 8184 2896 8166 2903 8166
2908 8128 2861 8133 2859 8180 2896 8186
TIME...MOT...LOC 2017Z 344DEG 12KT 2891 8175
RLSpecial weather statement, May 20, 5:10 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
510 PM EDT MON MAY 20 2013
FLZ045-053-144-202215-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
510 PM EDT MON MAY 20 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER SOUTHERN LAKE COUNTY...SOUTHWESTERN ORANGE
COUNTY...NORTHWESTERN OSCEOLA COUNTY...
* UNTIL 615 PM EDT.
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER BAY
HILL...MOVING SOUTH AT 5 TO 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE CAMPBELL...DOCTOR PHILLIPS...HORIZON WEST AND
KISSIMMEE AIRPORT.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 2859 8175 2861 8133 2815 8132 2816 8153
2820 8153 2826 8156 2826 8164
TIME...MOT...LOC 2109Z 338DEG 7KT 2845 8150
RLThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:19 PM EDT | Special Weather Statement | MLB | Lake | 56 min |
| May 20, 5:10 PM EDT | Special Weather Statement | MLB | Orange | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.